Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 232, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 16, 2020, 2:06 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 39 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2020, 2:06 PM MDT (20:06 UTC)
- Expired
- Aug 16, 2020, 2:45 PM MDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 2:15 PM MDT | HAIL 0.25 | 16 N Max, NE | TIME ESTIMATED BY RADAR. |
| Aug 16, 2:26 PM MDT | HAIL 1 | 15 Nnw Max, NE | CALLER REPORTED ONGOING NICKEL TO QUARTER SIZED HAIL THAT HAD JUST STARTED. TIME ESTIMATED BY RADAR. |
| Aug 16, 2:30 PM MDT | HAIL 1.75 | 13 Nnw Max, NE | CALLER REPORTED DIME TO GOLF BALL SIZED HAIL ONGOING FOR 5 MINUTES AS OF CALL TIME. |
| Aug 16, 2:45 PM MDT | HAIL 0.88 | 8 Nnw Max, NE | CALLER REPORTED ONGOING HEAVY PEA TO NICKLE HAIL THAT HAD BEEN FALLING FOR A DURATION OF 10 MINUTES. TIME ESTIMATED BY RADAR. |
| Aug 16, 2:45 PM MDT | HAIL 2.5 | 15 Nnw Max, NE | SUBMITTED VIA FACEBOOK WITH PHOTOS. |
| Aug 16, 2:50 PM MDT | HAIL 0.7 | 5 Ene Stratton, NE | CALLER REPORTED PEA TO DIME SIZED HAIL. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 1:45 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1671 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
989
WUUS53 KGLD 162006
SVRGLD
NEC057-087-162045-
/O.NEW.KGLD.SV.W.0232.200816T2006Z-200816T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
206 PM MDT Sun Aug 16 2020
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Western Hitchcock County in southwestern Nebraska...
Northeastern Dundy County in southwestern Nebraska...
* Until 245 PM MDT/345 PM CDT/.
* At 206 PM MDT/306 PM CDT/, a severe thunderstorm was located near
Wauneta, or 15 miles southeast of Imperial, moving southeast at 10
mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Trenton, Palisade and Stratton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4025 10090 4002 10125 4033 10160 4035 10157
4035 10109
TIME...MOT...LOC 2006Z 313DEG 11KT 4039 10139
HAIL...1.50IN
WIND...70MPH
$$
JN1 follow-up statement
584
WWUS53 KGLD 162015
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
215 PM MDT Sun Aug 16 2020
NEC057-087-162045-
/O.CON.KGLD.SV.W.0232.000000T0000Z-200816T2045Z/
Hitchcock NE-Dundy NE-
215 PM MDT Sun Aug 16 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM
MDT/345 PM CDT/ FOR WESTERN HITCHCOCK AND NORTHEASTERN DUNDY
COUNTIES...
At 215 PM MDT/315 PM CDT/, a severe thunderstorm was located near
Wauneta, or 17 miles southeast of Imperial, moving southeast at 15
mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Trenton, Palisade and Stratton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4025 10090 4002 10125 4033 10160 4035 10157
4035 10109
TIME...MOT...LOC 2015Z 313DEG 11KT 4037 10136
HAIL...1.50IN
WIND...70MPH
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:52 PM MDT, 14 minutes earlier.
Area forecast discussion, Aug 16, 1:52 PM MDT, 14 minutes before
Area Forecast Discussion National Weather Service Goodland KS 152 PM MDT Sun Aug 16 2020 .UPDATE... Issued at 151 PM MDT Sun Aug 16 2020 Update the forecast sent. Severe Thunderstorm Watch sent out. && .SHORT TERM...(This evening through Monday night) Issued at 117 PM MDT Sun Aug 16 2020 Across the Tri State region this afternoon, skies are mostly sunny to sunny with temperatures currently ranging from the upper 80s to lower 90s as of 100 pm MDT. Much of the CWA is seeing a SSE surface wind around 10-15 mph. Locales in NE Colorado are seeing a mix of variable winds as they are in a close proximity to surface trough/front over central Colorado. For the rest of the afternoon into this evening, the region awaits convection to develop over western portions of the CWA, traveling E/SE during the evening hours before exiting. Lots of instability ahead of the trough/front with SPC analysis showing 5000-6000 J/KG of SBcape, Dcape 1500-1800, decent shear with the SSE flow working west and upper flow from the WNW. Convection is already starting to crop up west of the CWA so do expect it to increase as the afternoon progresses. SPC has the region under a Slight Risk from an upgrade of Marginal this morning. Hatched areas for wind, hail and even some tornadoes have been expanded for the CWA. Localized flooding also possible. The areas could be looking at threats of at least( 1-2" for hail, 60- 70 mph on winds with isolated tornadoes) By the 06z Monday timeframe, region expected to be clear of precip, with high pressure building east and surface trough west. For temps, highs in the upper 80s for Monday with lows tonight in the upper 50s to lower 60s, and lower 60s for Monday night. .LONG TERM...(Tuesday through Sunday) Issued at 151 PM MDT Sun Aug 16 2020 As mentioned in previous discussions, a strong upper level ridge extending from the Desert Southwest into western Canada will continue to impact the Tri-State area through the long term period. Current guidance shows the upper level ridge slowly moving east towards the Four Corners region near the end of the week. As the area of high pressure moves east, the amplitude of the ridge will slightly dampen as a trough associated with a low over Quebec digs into the Gulf of Mexico. With the position of the ridge during the extended period, the Tri-State area will experience weak north to northwest flow aloft. Throughout the extended period, shortwaves will move across the Central High Plains region each day. Due to the upper level pattern, any storm development will depend on conditions near the surface. High temperatures will be in the 90s each day over the extended period. Tuesday a weak frontal boundary will move east across the area decreasing humidity values to the upper teens in our eastern Colorado counties. While the western portions of the area dry out, our eastern counties have a higher chance of seeing showers and thunderstorms in the evening. Wednesday will be similar to Tuesday with a lower chance of showers and thunderstorms. Guidance has convection initializing off the Colorado Front Range in the afternoon and dissipating in the early evening before reaching the Goodland CWA. Thursday and Friday bring more chances of rain to the area. Thursday, a front is expected to slowly move across the region bringing a widespread chance of thunderstorms in the late afternoon and evening. Friday morning, the front will continue to pass through bringing chances of precipitation to our eastern counties that should end before noon. The weekend looks to be fairly similar to the rest of the week with chances for thunderstorms in the late afternoon and evening mainly along and west of Hwy 27. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1122 AM MDT Sun Aug 16 2020 VFR conditions are forecast for both terminals. Looking for some VCTS from about 22z-02z as a cold front moves through the area. No reductions in visibility or ceilings at this time due to timing issues of storm startup/movement. Winds for KGLD, SE 5-10kts thru 23z, then ESE around 5-10kts. By 05z Monday, becoming SW around 10kts, then shifting to the NE around 10kts by 14z. Winds for KMCK, light/variable thru 22z, the ENE 5-10kts. By 01z Monday, becoming light/variable again becoming NE around 10kts by 15z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN/KMK SHORT TERM...JN LONG TERM...KMK AVIATION...JN
Hazardous weather outlook, Aug 16, 1:54 PM MDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 154 PM MDT Sun Aug 16 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172000- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 154 PM MDT Sun Aug 16 2020 /254 PM CDT Sun Aug 16 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a Severe Thunderstorm Watch for the entire region until 10 PM MDT. There is a Marginal and Slight Risk of severe thunderstorms across the entire area this afternoon and evening as a cold front moves through the region. The worst potential conditions will be for areas along and east of Highway 385 in Colorado. Some storms may produce large hail, damaging winds and perhaps a brief tornado. Locally heavy rainfall is also possible. Storms will exit the area to the south by midnight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:32 PM MDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock, Red Willow | 58 min |
| Aug 16, 3:20 PM MDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock, Red Willow | 55 min |
| Aug 16, 4:04 PM MDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock, Red Willow | 56 min |
| Aug 16, 4:54 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 96 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.